Alert archive / Kansas / River Flood Warnings in 2015

River Flood Warning 110, NWS Springfield, MO

December 13, 2015Cherokee County, Kansas

NWS Springfield, MO issued this river flood warning at Dec 13, 2015, 7:04 PM CST for Cherokee County, Kansas. It took effect at Dec 14, 2015, 4:17 AM CST. It was in force for 51 hr.

The area

The outline as issued.

The facts

Issued
Dec 13, 2015, 7:04 PM CST (01:04 UTC)
In effect from
Dec 14, 2015, 4:17 AM CST
Expired
Dec 16, 2015, 7:38 AM CST
In force
51 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
Minor

County Cherokee County, KS

The radar

The Springfield radar (KSGF), 113 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Spring River near Baxter Springs (BXTK1). The gauge peaked at 12.82 ft at Dec 14, 2015, 8:00 AM CST.

actionminormoderate510152012/1412/1512/1612/17
Action stage
12 ft
Minor stage
14 ft
Moderate stage
22 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07187600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

877 
WGUS43 KSGF 140104
FLWSGF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
704 PM CST SUN DEC 13 2015

...The National Weather Service in Springfield has issued a Flood 
Warning for the following river in Kansas...

  Spring River above Baxter Springs affecting Cherokee County.


.Heavy rainfall over the area the past 24 hours will cause the river to
rise above flood stage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with property and livestock along the river should continue to 
monitor river conditions.Additional river information can be found on
our Advanced Hydrologic Prediction Service page at 
http://www.crh.noaa.gov/ahps2/ index.php?wfo=sgf 

&&

KSC021-141304-
/O.NEW.KSGF.FL.W.0110.151214T1017Z-151216T1338Z/
/BXTK1.1.ER.151214T1017Z.151215T0000Z.151215T1338Z.UU/
704 PM CST SUN DEC 13 2015

* From early Monday Morning...until further notice.
...For the Spring River above Baxter Springs...
* At 6:30 PM Sunday The stage was 11.5 feet. 
* Flood stage is 14.0 feet. 
* Minor flooding is forecast. 
* Forecast...The river will rise above flood stage by early Monday Morning and
  continue to rise to near 15.5 feet by Monday evening. The river will 
  fall below flood stage by Tuesday Morning.
* Impact...At 16.0 feet...The south end of Kiwanis Park floods.  Water
  crosses Mickey Mantle Blvd in the park. Water level rises to the 
  flag pole on the north side of the park.

&&


               FLOOD  OBSERVED           FORECAST 6 AM

LOCATION       STAGE STAGE  DAY TIME     Mon   Tue   Wed

Spring River Basin
  Baxter Springs   14  11.5 Sun 06 PM  14.4   14.3   9.1


&&


LAT...LON 3715 9462 3699 9461 3700 9475 3714 9471

 

$$
1 follow-up statement
255 
WGUS83 KSGF 140851
FLSSGF
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
251 AM CST MON DEC 14 2015



 ...The Flood Warning is cancelled for the following rivers in 
Kansas...
 
  Spring River above Baxter Springs affecting Cherokee County
   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.

Stay tuned to NOAA Weather Radio for later statements.

Additional river information can be found on our Advanced Hydrologic 
Prediction Service page at http://www.crh.noaa.gov/ahps2/ 
index.php?wfo=sgf 

&&

KSC021-140921-
/O.CAN.KSGF.FL.W.0110.000000T0000Z-151216T1338Z/
/BXTK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
251 AM CST MON DEC 14 2015

The Flood Warning has been cancelled for  The Spring River above 
Baxter Springs.* At  2:30 AM Monday The stage was 12.8 feet. 
* Flood stage is 14.0 feet. 
* Forecast...The river will crest below flood stage at 13.9 feet this
  afternoon.
* Impact...At 14.5 feet...The north end of Kiwanis Park floods.

&&


               FLOOD  OBSERVED           FORECAST 6 AM

LOCATION       STAGE STAGE  DAY TIME     Tue   Wed   Thu

Spring River Basin
  Baxter Springs   14  12.8 Mon 02 AM  12.1   8.9   6.7


&&


LAT...LON 3715 9462 3699 9461 3700 9475 3714 9471

 

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this river flood warning went out at Dec 13, 5:33 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Dec 13, 5:33 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service SPRINGFIELD MO
533 PM CST SUN DEC 13 2015

...00Z Aviation Update...

.SHORT TERM...(This Evening through Monday)
Issued at 208 PM CST SUN DEC 13 2015

Rainy day across the region as a large upper level storm system
slowly ejects to the northeast. Models have trended a few hours
slower with the speed of this system, and higher PoPs will need
to be held on longer across the Missouri Ozarks this evening.
Once the dry slot punches into the region, rainfall will
transition to patchy drizzle/scattered light showers, which will
linger for the remainder tonight into Monday morning. Lows
tonight will eventually fall into the low/mid 40s by daybreak.

Storm total rainfall of 1-3" with this system still looks
reasonable given what has been observed so far and expected
rainfall totals from the near term guidance through tonight.
Locally higher amounts are possible near the four states region.
The going flood watch continues to handle the situation well and
should be allowed to expire on time.

Clouds will persist much of the day Monday, which will keep
temperatures in check. Clearing from southwest to northeast is
expected during the afternoon, amassing enough heating/mixing to
get temperatures a few degrees either side of the 50 degree mark
across the area.

.LONG TERM...(Monday Night through Sunday)
Issued at 208 PM CST SUN DEC 13 2015

Mainly quiet weather is expected for the remainder of the
forecast. A quick moving upper level disturbance will pass
through the area late Tuesday into Wednesday morning, which will
usher a cooler airmass into the region. By no means anything
unusual, as highs return to the 40s and low return to the 20s and
30s. Little if any rainfall is expected this week. A moderating
trend is expected heading into next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 0528 PM CST SUN DEC 13 2015

A strong storm system will continue to affect the area through
tonight. Heavier rain will begin to end from the west this
evening, with lighter rain showers and/or drizzle continuing
through the night. Winds will become southwesterly to westerly
overnight, with gusts increasing from late tonight through the day
tomorrow.

Right now, there remains considerable question as to whether SGF,
JLN and BBG will drop to IFR through the next 24 hours. Guidance
and upstream observations suggest that ceilings may try, but for
now, think that MVFR will prevail.

Cloud cover will be slow to clear tomorrow, with a scattering out
to clear skies eventually expected between 20 and 00Z.

&&

.SGF Watches/Warnings/Advisories...
MO...Flood Watch until 9 PM CST this evening for MOZ077-088>096-
     101>105.

KS...Flood Watch until 9 PM CST this evening for KSZ101.

&&

SHORT TERM...Gagan
LONG TERM...Gagan
AVIATION...Boxell
Hazardous weather outlook, Dec 13, 2:55 PM CST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 PM CST SUN DEC 13 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-142100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
255 PM CST SUN DEC 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED FLOODING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

  LIGHT TO MODERATE RAIN WILL CONTINUE ACROSS THE REGION...
  GRADUALLY EXITING FROM WEST TO EAST TONIGHT. MINOR FLOODING
  WILL BE POSSIBLE OVER SOUTHWESTERN MISSOURI AND EXTREME
  SOUTHEASTERN KANSAS. STORM TOTAL RAINFALL AMOUNTS FROM
  YESTERDAY EVENING THROUGH THIS EVENING WILL RANGE FROM 1 TO 3
  INCHES.

  SOUTHERLY WINDS WILL GUST TO AROUND 30 MPH OVER PORTIONS OF THE
  EASTERN OZARKS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  RESIDUAL MINOR FLOODING OF LOW WATER CROSSINGS...CREEKS AND
  STREAMS WILL CONTINUE INTO MONDAY ACROSS PORTIONS OF EXTREME
  SOUTHEASTERN KANSAS AND FAR SOUTHWESTERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Local storm report, Dec 13, 1:07 PM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
107 PM CST SUN DEC 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 PM     FLOOD            4 ESE ARCADIA           37.62N 94.55W
12/13/2015                   BARTON             MO   DEPT OF HIGHWAYS

            HIGHWAY K IS CLOSED IN BOTH DIRECTIONS JUST SOUTH OF
            HIGHWAY V IN THE VICINITY OF LITTLE DRYWOOD CREEK.

&&

GAGAN
Local storm report, Dec 13, 4:19 PM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
419 PM CST SUN DEC 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     FLOOD            1 SE PINEVILLE          36.58N 94.37W
12/13/2015                   MCDONALD           MO   OTHER FEDERAL

            LITTLE SUGAR CREEK SOUTHEAST OF PINEVILLE HAS EXCEEDED
            FLOOD STAGE

&&

BURCHFIELD
Local storm report, Dec 13, 4:44 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
444 PM CST SUN DEC 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     FLOOD            2 N JASPER              37.37N 94.30W
12/13/2015                   BARTON             MO   DEPT OF HIGHWAYS

            OUTER ROAD 49 IS CLOSED DUE TO FLOODING OF THE NORTH FORK
            SPRING RIVER

&&

BURCHFIELD
Local storm report, Dec 13, 6:04 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
604 PM CST SUN DEC 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     FLOOD            5 NNW JASPER            37.40N 94.35W
12/13/2015                   BARTON             MO   DEPT OF HIGHWAYS

            STATE HIGHWAY 126 CLOSED DUE TO FLOODING OF THE NORTH
            FORK SPRING RIVER

&&

BURCHFIELD

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 9:56 AM CSTAreal Flood AdvisorySGFCherokee, Crawford10 hr

Nearby

River Flood Warnings in Kansas, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.